Alert archive / Kansas / Special Weather Statements in 2021
Special Weather Statement, NWS Dodge City, KS
NWS Dodge City, KS issued this special weather statement at May 14, 2021, 8:55 PM MDT for Hamilton County, Kansas. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 14, 2021, 8:55 PM MDT (02:55 UTC)
- Expired
- May 14, 2021, 9:45 PM MDT
- In force
- 50 min
- Issued by
- NWS Dodge City, KS
County Hamilton County, KS
The radar
The Goodland radar (KGLD), 137 km from the middle of the area, began a volume at 02:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 2.9 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1153 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 1827 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 163 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 5.9
The text
As transmitted.
865 WWUS83 KDDC 150255 SPSDDC Special Weather Statement National Weather Service Dodge City KS 855 PM MDT Fri May 14 2021 KSZ061-150345- Hamilton KS- 855 PM MDT Fri May 14 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HAMILTON COUNTY UNTIL 945 PM MDT... At 855 PM MDT, Doppler radar was tracking a strong thunderstorm near Holly, or 8 miles northwest of Coolidge, moving southeast at 10 mph. Pea size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Syracuse and Coolidge. A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for southwestern Kansas. LAT...LON 3826 10204 3826 10176 3797 10174 3798 10205 TIME...MOT...LOC 0255Z 313DEG 10KT 3812 10213 $$ SPRINGER
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at May 14, 8:34 PM MDT, 21 minutes earlier.
Area forecast discussion, May 14, 8:34 PM MDT, 21 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 934 PM CDT Fri May 14 2021 ...Updated Mesoscale Discussion... .MESOSCALE DISCUSSION... Issued at 927 PM CDT Fri May 14 2021 Storm mode continues to evolve from discrete supercells to a multi clustered MCS. 850 kt winds will continue to increase to 40-45 kts as the low level jet has been increasing over the last couple of hours and as a result the 0-3 km bulk shear values have increased to 30 kts. This will give a brief tornado threat for any lasting discrete supercells through 10:30 PM and then quickly morph into a damaging straight line wind threat. There is still quite a bit of MLCAPE (1500 J/kg) south of the developing MCS line so we are anticipating good energy for the storms to feed off of for the next couple of hours. && .SHORT TERM...(This afternoon through Saturday night) Issued at 1155 AM CDT Fri May 14 2021 Instability was building as of midday, with dewpoints slowly climbing through the 50s, and mesoanalysis showing MUCAPE surpassing 1000 J/kg. Modest warm/moist advection will continue through the afternoon on elevated south winds, gusting over 30 mph at times. Moderate instability is expected by late afternoon, with afternoon max temperatures mid 70s east to mid 80s southwest. With no triggering mechanisms available, kept all grids dry through 7 pm. Convection is expected to initiate on the higher terrain in the vicinity of the CO/KS border by 7 pm. Expecting about a 1-2 hour window around sunset when storms may remain discrete enough to produce hail up to 2 inches in diameter. This threat would be highest across the far NW zones 7-9 pm. No later than 9 pm, congealing surface cold pools will contribute to upscale growth into an eastward/southeastward propogating linear MCS. Moisture and instability is modest for May, but shear is sufficient with 30-40 kt NWly flow at 500 mb (and SEly surface winds) to support some storm organization and at least marginally severe hail/wind. HRRR/NAM both suggests convective evolution may be bimodal this evening, with one complex impacting mainly the northern zones, with another complex impacting the panhandles. Damaging wind gusts of 60-70 mph are most probable across the northern/NE zones mid to late evening with the forward propogating complex. Increased pops to likely north and mentioned large hail/damaging wind in the grids. Consensus of short term models is for stratus to build in behind the storm complex Saturday morning, with sunrise Saturday temperatures/dewpoints in the 50s, with areas of fog possible. Most of daylight Saturday will be convectively quiet, as the atmosphere recovers from tonight's storms. 12z NAM has shown a trend to much more stratus and cool stable NE winds for much of SW KS Saturday, which would effectively shunt any severe threat Saturday evening to southwest zones. Extended CAMs show convection intensifying on this thermal boundary over SW KS Saturday evening, and pops in the likely category were retained for this time period. Again, although instability and shear will be modest for the time of year, at least marginally severe hail/wind is probable, along with locally heavy rainfall. With a boundary available for cells to train/redevelop on, precipitable water climbing to near 1.4 inch per NAM, and dewpoints into the lower 60s, will need to consider hydrology/flooding issues Saturday evening. Temperature forecast bust potential is there Saturday afternoon, depending on stratus evolution. With all models trending cooler, trended highs down several degrees for the central and especially northeast zones. .LONG TERM...(Sunday through Friday) Issued at 150 PM CDT Fri May 14 2021 The long term forecast from the NBM starting point is very wet. Pops for showers and thunderstorms are in the likely category each day, Sunday through Wednesday. It will not rain this entire time. Rather, the most active convection will favor the traditional warmest/most unstable afternoon/evening hours. Some strong to severe storms, and periods/areas of heavy/excessive rainfall are expected. Details will come down to daily mesoscale details forecastable only a few hours out, and will also depend on lingering impacts from the preceding day's convection. In general, however, this does not appear to be a classic May severe weather pattern for SW KS, but rather a very wet one, with a slowly drifting weak closed low interacting with a moist air mass. 12z ECMWF tracks a closed low from northern California 7 am Saturday to near Las Vegas, Nevada 7 pm Sunday. In other words, organized lift/flow/shear will be well removed westward from the thermodynamic environment in SW KS that will be supportive of convection on a daily basis. Showers and thunderstorms are likely Sunday evening/night, but nebulous forcing and modest shear, coupled with modest moisture availability for May, will work against convective intensity/organization. Outflow dominant tendencies and heavy rainfall are expected. Slowly weakening SW US closed cyclone just inches eastward early next week (forward progress impeded by blocking ridging upstream), with the latest 12z ECMWF placing a 570dm low near the Four Corners 7 pm Monday, and a weaker 572dm low over Colorado by 7 pm Tuesday. The cyclone and its wind fields will not be strong, but they will add some modest improvements to the kinematic enviroment and encourage some stronger convection early next week. The more bouyant warm sector will likely remain in Texas, in proximity to the Gulf of Mexico, and removed from the limited forcing from the weak closed low. GFS solutions are noticeably further south with the cyclone's track, increasing confidence that any appreciable severe risk would be mostly in Texas. Still a lot to iron out, but it all looks wet through Wednesday, one way or another. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 554 PM CDT Fri May 14 2021 Scattered thunderstorms will develop over the western 2 tiers of counties between around 7 and 8 pm (00 and 01 UTC) before becoming more numerous with potential for multicell clusters and qlcs storm mode development as the storms move into central kansas late this evening and the very early morning hours after midnight. Hail in excess of 2 inches is likely with the strongest updrafts and thunderstorms gust outflow of 70 mph will be expected. Storm organization will probably increase rapidly after 8 pm as a low level jet increases...ramping up the overall threat for severe thunderstorm winds with max gusts of 70 to 80 mph. && .PRELIMINARY POINT TEMPS/POPS... DDC 55 74 57 75 / 70 20 60 60 GCK 53 74 54 75 / 60 10 60 50 EHA 53 80 53 79 / 20 20 40 40 LBL 53 81 55 78 / 30 20 50 40 HYS 55 72 55 72 / 90 30 70 70 P28 58 76 60 75 / 60 40 70 60 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && MESOSCALE...Tatro SHORT TERM...Turner LONG TERM...Turner AVIATION...Russell
Hazardous weather outlook, May 14, 2:07 AM MDT, 18 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 307 AM CDT Fri May 14 2021 KSZ030-031-043>046-061>066-074>081-084>090-150815- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 307 AM CDT Fri May 14 2021 /207 AM MDT Fri May 14 2021/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Severe weather is expected across southwest Kansas late Friday afternoon through the early morning hours Saturday. Thunderstorms will develop over the higher terrain in eastern CO and spread east with time, encountering an environment favorable for severe hail and wind gusts. A few instances of significant severe (2+" hail, 65+ mph wind gusts) are also possible as both semi-discrete supercells and bowing segments are possible, especially near the I-70 corridor. Day 1 Hazards ------------- * Lightning: Limited risk * Non-thunderstorm wind: Limited risk .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Days 2-7 Discussion ------------------- Convective potential will continue through the weekend as thunderstorms are once again expected to form over the higher terrain in eastern CO and move east into western KS. There is some uncertainty regarding how much of southwest KS will be within the buoyant sector both Saturday and Sunday, but current thinking is at least some of southwest KS will be within a favorable environment for severe hail and wind gusts. Early next week, all of southwest KS is expected to be well north of the warm front, and most, if not all, of the expected precipitation will be stratiform in nature, which will eliminate any severe potential. Days 2-7 Hazards ---------------- * Saturday - Lightning: Limited risk - Severe thunderstorm: Limited risk - Non thunderstorm wind: Limited risk * Sunday - Lightning: Elevated risk * Monday - Lightning: Limited risk * Tuesday - Lightning: Limited risk - Non thunderstorm wind: Limited risk * Wednesday No hazards. * Thursday - Non thunderstorm wind: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage https://weather.gov/crh/ghwo?sid=ddc SPRINGER
In the hours before
Local storm report, May 14, 8:05 PM MDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
905 PM CDT FRI MAY 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 PM HAIL 3 ENE VODA 39.06N 99.96W
05/14/2021 E1.50 INCH TREGO KS PUBLIC
&&
LEELocal storm report, May 14, 8:10 PM MDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
910 PM CDT FRI MAY 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0906 PM HAIL 5 S WAKEENEY 38.95N 99.88W
05/14/2021 E4.00 INCH TREGO KS PUBLIC
&&
MRLocal storm report, May 14, 8:19 PM MDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
919 PM CDT FRI MAY 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0908 PM HAIL 19 NNW DEERFIELD 38.23N 101.27W
05/14/2021 E1.00 INCH KEARNY KS PUBLIC
&&
LEELocal storm report, May 14, 8:36 PM MDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
936 PM CDT FRI MAY 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0902 PM HAIL 3 ENE LA CROSSE 38.54N 99.26W
05/14/2021 E1.00 INCH RUSH KS PUBLIC
MOST OF THE HAIL WAS DIME SIZE AND WAS
COVERING THE GROUND.
&&
LEELocal storm report, May 14, 8:49 PM MDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
949 PM CDT FRI MAY 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0942 PM HAIL 6 NE RANSOM 38.69N 99.84W
05/14/2021 E1.75 INCH NESS KS PUBLIC
&&
LEESpecial weather statement, May 14, 8:55 PM MDT, 0 minutes before
Special Weather Statement National Weather Service Dodge City KS 855 PM MDT Fri May 14 2021 KSZ061-150345- Hamilton KS- 855 PM MDT Fri May 14 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HAMILTON COUNTY UNTIL 945 PM MDT... At 855 PM MDT, Doppler radar was tracking a strong thunderstorm near Holly, or 8 miles northwest of Coolidge, moving southeast at 10 mph. Pea size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Syracuse and Coolidge. A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for southwestern Kansas. LAT...LON 3826 10204 3826 10176 3797 10174 3798 10205 TIME...MOT...LOC 0255Z 313DEG 10KT 3812 10213 SPRINGER
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 6:03 PM MDT | Special Weather Statement | DDC | Stanton | 42 min |
| May 14, 6:13 PM MDT | Severe Thunderstorm Warning | DDC | Hamilton, Stanton | 19 min |
| May 14, 6:17 PM MDT | Special Weather Statement | DDC | Ellis | 43 min |
| May 14, 6:24 PM MDT | Severe Thunderstorm Warning | DDC | Ellis | 66 min |
| May 14, 7:04 PM MDT | Severe Thunderstorm Warning | DDC | Trego | 56 min |
| May 14, 7:06 PM MDT | Severe Thunderstorm Warning | DDC | Ellis, Rush | 54 min |
| May 14, 7:08 PM MDT | Severe Thunderstorm Warning | DDC | Hamilton, Kearny | 67 min |
| May 14, 7:48 PM MDT | Severe Thunderstorm Warning | DDC | Pawnee, Rush | 57 min |
| May 14, 7:51 PM MDT | Severe Thunderstorm Warning | DDC | Ellis, Trego | 54 min |
| May 14, 8:02 PM MDT | Severe Thunderstorm Warning | DDC | Finney, Kearny, Scott | 43 min |
| May 14, 8:33 PM MDT | Severe Thunderstorm Warning | DDC | Ellis, Ness, Pawnee, Rush, Trego | 57 min |
| May 14, 8:38 PM MDT | Severe Thunderstorm Warning | DDC | Pawnee, Rush | 49 min |
| May 14, 8:43 PM MDT | Severe Thunderstorm Warning | DDC | Finney, Hodgeman, Lane, Ness, Scott | 47 min |
| May 14, 9:24 PM MDT | Severe Thunderstorm Warning | DDC | Finney, Gray, Hodgeman, Lane, Ness | 51 min |
| May 14, 9:26 PM MDT | Severe Thunderstorm Warning | DDC | Edwards, Pawnee, Rush | 40 min |
| May 14, 10:05 PM MDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Hodgeman, Ness, Pawnee, Rush | 33 min |
| May 14, 10:07 PM MDT | Flash Flood Warning | DDC | Ness, Rush | 3 hr |
| May 14, 10:37 PM MDT | Special Weather Statement | DDC | Edwards, Pawnee | 53 min |
| May 14, 11:27 PM MDT | Special Weather Statement | DDC | Edwards, Kiowa, Pratt, Stafford | 48 min |
Nearby
Special Weather Statements in Kansas, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.